Nebraska, 2025

Drought in Nebraska, March 1 to 31, 2025

March 1 to 31, 2025 · NWS GID · 3 events in 3 counties and zones

March 2025 marked the fourth consecutive month with below normal precipitation across the bulk of South Central Nebraska, although a significant mid-month blizzard brought a much-needed shot in the arm of generally one-half inch to one inch of liquid-equivalent to many areas (via melted snow). This temporarily eased the drought situation for much of the 24-county domain, but only for what ended…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

March 2025 marked the fourth consecutive month with below normal precipitation across the bulk of South Central Nebraska, although a significant mid-month blizzard brought a much-needed shot in the arm of generally one-half inch to one inch of liquid-equivalent to many areas (via melted snow). This temporarily eased the drought situation for much of the 24-county domain, but only for what ended up being a fairly short time (into mid-April). Nonetheless, a little over one-third of the area remained in Moderate Drought (D1) at month's end (per the U.S. Drought Monitor/USDM), and March marked the eighth-straight month with Severe Drought (D2) still plaguing a small part of the area. Breaking down county-level USDM drought category specifics during March in more detail, the month began with the vast majority of South Central Nebraska (around 83 percent of it) assigned D1, including all counties along/east of Highway 281. Meanwhile, portions of some southwestern counties were assigned Abnormally Dry/D0 (comprising roughly 15% of the domain) and the final 2% of the area consisted of small slivers of D2 within Dawson, Sherman and Valley counties. Over the course of the month, the only significant alteration occurred in the immediate aftermath of the aforementioned blizzard, as a sizable chunk of real estate (mainly south/southeast of a Kearney-Genoa line) improved from D1 to D0. As a result, the categorical breakdown at month's end stood as follows: 1) D2 still only included around 2 percent of the area (those same small portions of Dawson/Sherman/Valley counties)...2) The areal coverage of D1 decreased markedly in response to the aforementioned one-category improvement...now making up around 35% of South Central Nebraska...3) D0 encompassed the remaining 63% of the domain.

Turning to March 2025 precipitation details, and leaning heavily on observations from around 110 NWS and NeRAIN/CoCoRaHS observers, around 85% of South Central Nebraska picked up at least slightly below normal precipitation (normal March precipitation across most of the area ranges 1.25-1.65). The majority of observations (the middle 80% of them) generally ranged from 0.60-1.50, with the overall-highest amounts focused within counties along/north of Interstate 80, and the overall-lowest tallies largely favoring the southern-most row of counties along the Kansas border. A few of the overall-lowest March totals included: 0.41 eight miles south of Elwood, 0.56 in Edison and Gothenburg, and 0.59 in Beaver City. Meanwhile, some of the highest March amounts (albeit only near-to-modestly-above normal) featured: 2.13 at Belgrade, 1.83 near York, 1.67 near Gresham and 1.64 in Polk.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 28, 11:33 PM CST, 27 minutes earlier. Its key messages:

  • Dangerous fire weather conditions this afternoon give way to calmer and cooler conditions for Saturday.
  • Warmer and breezier conditions return on Sunday, followed by slight chances for rain showers Sunday night into Monday.
  • Better chances for appreciable moisture arrive with a stronger system late Monday night through Tuesday night (60-80% chance). Rain is currently forecast to be the primary precipitation type, though some wet snow and strong NW winds are possible on the backside of this system Tuesday night.
Area forecast discussion, Feb 28, 11:33 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1133 PM CST Fri Feb 28 2025

.KEY MESSAGES...

- Dangerous fire weather conditions this afternoon give way to
  calmer and cooler conditions for Saturday.

- Warmer and breezier conditions return on Sunday, followed by
  slight chances for rain showers Sunday night into Monday.

- Better chances for appreciable moisture arrive with a stronger
  system late Monday night through Tuesday night (60-80%
  chance). Rain is currently forecast to be the primary
  precipitation type, though some wet snow and strong NW winds
  are possible on the backside of this system Tuesday night.

&&

.DISCUSSION...
Issued at 415 PM CST Fri Feb 28 2025

This afternoon has played out generally as expected...mild and
windy. Fire weather has been a concern all day in the extreme
category but we should see fairly rapid improvement this eve, at
least in the wind department, around sunset.

Cooler temperatures will back into the area from the northeast
for Saturday, dropping temperatures back into the 40s NE third,
and low to mid 50s rest of the area. The cold front will shift
east on Sunday, allowing temperatures to rebound into the upper
50s to lower 60s. However, the warmer temperatures will come at
the expense of breezy Srly flow, so Sat might actually be more
enjoyable if spending time outdoors during this "false spring"
period. The next upper disturbance will arrive onto the Plains
late Sat aftn into Sun night and bring at least iso chances for
rain showers. Can't completely rule out a few rumbles of thunder
given non-zero elevated CAPE. Best chances should be along and S
of the state line. Worth noting that 12Z guidance was actually
quite different in the handling of the wave, with the NAM much
stronger and further N compared to EC. GFS was in-between.
Ensemble analysis suggests the NAM is a significant outlier,
meaning lower end PoPs are most prudent.

Thereafter...a fairly active zonal pattern continues through the
end of the forecast period with at least 2 additional systems
potentially impacting the local area through the end of next
week. Tuesday into Wednesday appears to be the best potential
for some decent (0.1-0.5") rainfall across the local area along
with a small chance for some wintry precip on the backside of
the system Tuesday night. That said, as precip transitions from
rain to snow, it should be coming to an end and little to no
snowfall accumulation is expected locally. 12Z EC took a fairly
significant jump towards a drier/less organized system locally,
with more significant deepening holding off until further E/SE.
12Z EPS precip signal has also declined. This data wasn't really
incorporated into the aftn NBM blend, so look for some potential
decreases in precip chcs/amounts in later forecasts.

After another day of warm temps on Mon (widespread 60s!),
cooler, more seasonable conditions will prevail mid to late
week. Models suggest another wave could impact the area towards
Thu or Fri, but confidence on details are very low as model
spread is high. Potential ridging aloft and a return to warmer
temperatures is possible just beyond the current range of the
forecast.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1120 PM CST Fri Feb 28 2025

For KGRI/KEAR Airports:

High confidence VFR conditions anticipated through the period
with sct-bkn mid/high level clouds and winds generally 10 KTS or
less.

Overnight, expect light and variable winds to continue as high
clouds stream across the area from the northwest. The area of
surface high pressure that helped push a backdoor cold front
across the area overnight will retreat to the east on Saturday,
allowing SE return flow to increase to around 10 KTS on the
backside of this high pressure system during the afternoon
hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Thies
AVIATION...Rossi
Hazardous weather outlook, Feb 28, 7:12 PM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
712 PM CST Fri Feb 28 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
712 PM CST Fri Feb 28 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

The continued recent warmth will promote ice movement on rivers
and streams, increasing the potential for ice jams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A small chance for non-severe thunderstorms is possible across
north central Kansas as well as south central Nebraska near the
Kansas and Nebraska state line Sunday evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Dawson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Sherman

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Valley

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241227, 1241228, 1241229.